Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Obstetrics
|bowskie - Tue Mar 09, 2010 1:08 am||
Last week my wife tested positive when she took a pregnancy test. We had not planned to have a baby now and were taking a birth control pill called 'Yasmin'.
She started to take Yasmin after her last period finished on the 30th Jan (period started 27th). She has also been diagnosed with a Kidney stone, and on the 29th we went to the hospital for a check-up. The doctor prescribed Amitriptyline 25mg to be taken once at night before bed. On the 3rd of Feb she started to have blood come again for 3 days. During this period she took both medications.
I do not know whether taking the medications together affected the Yasmin birth control, or whether the second period which came affected the effective duration of the medicine between cycles.
Anyway, as a result my wife is pregnant, but I am extremely worried about what affect the Amitriptyline 25mg which she has taken throughout these early stages of pregnancy could have on the developing baby. I have read various articles on the internet which say that this medication should not be taken during the first 6-8 weeks due to:
"Possible facial, head, limb and central nervous system defects; possible neonatal withdrawal symptoms."
If there was even the slightest possibility that the above could occur we would have to question whether we would want to keep the baby or not.
I would really appreciate your professional opinion on this.
|Debbie Miller, RN - Thu Apr 01, 2010 11:38 am||
I am a bit unclear as to when your wife conceived during the course of this treatment and when she took the medication and stopped it. With many meds in early pregnancy there is a period of all or nothing. During the first three weeks of pregnancy toxic influences will cause either the death of the embryo or no malformations at all. (Dr. Bonny of the Doctor's Lounge helped me with this information). If there is a problem, often miscarriage occurs but if not, things can progress fine, especially if it is discontinued once pregnancy is confirmed. Remember also that when a woman is five weeks pregnant, that is dated from the last menstrual period; not date of ovulation, so in fact the fetus is about three weeks' gestation. So you see timing makes a difference. There would be greater odds of risk if the medication is continued; less if it is stopped.
Animal studies showed birth defects but rarely are animal studies good predictors of human responses. There have been humans born to mothers on this drug with birth defects but I don't know if these were among women who continued use vs those who stopped it in the early weeks. It is also difficult to determine if the cause of the defects was the medication since most defects are of unknown cause and actual studies are not done on pregnant women where other variables are restricted and results are more clear.
I hope this makes sense and will help. Category C is the designation used because of the animal studies; but some women do take this medication if the need is greater than the potential risk and of course many have given birth to normal, healthy babies.
If your wife would like to talk to a counselor skilled in teratogenic information, she could call Otis Pregnancy Organization at (866) 626-6847. They would have more specific information on this medication.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.